Vasculitic neuropathy associated with minocycline use

Pariwat Thaisetthawatkul, Robert Sundell, Carrie E. Robertson, Peter J. Dyck

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

INTRODUCTION: Minocycline is an antibiotic used for the treatment of acne. It has been associated with several autoimmune syndromes, including drug-induced lupus, autoimmune hepatitis, and vasculitis. METHOD AND RESULTS: We report a case of a 28-year-old previously healthy woman who developed a left sciatic mononeuropathy 2 weeks after starting minocycline for acne. Magnetic resonance imaging studies supported the localization. A biopsy of the left sural nerve revealed acute nerve large arteriole necrotizing vasculitis. Her condition improved after the withdrawal of minocycline and a course of treatment with methylprednisolone. CONCLUSION: This case provides further evidence that minocycline may induce a nonsystemic necrotizing vasculitis.

Original languageEnglish (US)
Pages (from-to)231-234
Number of pages4
JournalJournal of Clinical Neuromuscular Disease
Volume12
Issue number4
DOIs
StatePublished - Jun 1 2011

Fingerprint

Minocycline
Vasculitis
Acne Vulgaris
Mononeuropathies
Autoimmune Hepatitis
Sural Nerve
Methylprednisolone
Arterioles
Magnetic Resonance Imaging
Anti-Bacterial Agents
Biopsy
Therapeutics
Pharmaceutical Preparations

Keywords

  • drug-induced neuropathy
  • inflammatory neuropathy
  • minocycline
  • peripheral neuropathy
  • vasculitic neuropathy

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this

Vasculitic neuropathy associated with minocycline use. / Thaisetthawatkul, Pariwat; Sundell, Robert; Robertson, Carrie E.; Dyck, Peter J.

In: Journal of Clinical Neuromuscular Disease, Vol. 12, No. 4, 01.06.2011, p. 231-234.

Research output: Contribution to journalArticle

Thaisetthawatkul, Pariwat ; Sundell, Robert ; Robertson, Carrie E. ; Dyck, Peter J. / Vasculitic neuropathy associated with minocycline use. In: Journal of Clinical Neuromuscular Disease. 2011 ; Vol. 12, No. 4. pp. 231-234.
@article{b90ee481d12f4773a6964bdb3f1f7c1b,
title = "Vasculitic neuropathy associated with minocycline use",
abstract = "INTRODUCTION: Minocycline is an antibiotic used for the treatment of acne. It has been associated with several autoimmune syndromes, including drug-induced lupus, autoimmune hepatitis, and vasculitis. METHOD AND RESULTS: We report a case of a 28-year-old previously healthy woman who developed a left sciatic mononeuropathy 2 weeks after starting minocycline for acne. Magnetic resonance imaging studies supported the localization. A biopsy of the left sural nerve revealed acute nerve large arteriole necrotizing vasculitis. Her condition improved after the withdrawal of minocycline and a course of treatment with methylprednisolone. CONCLUSION: This case provides further evidence that minocycline may induce a nonsystemic necrotizing vasculitis.",
keywords = "drug-induced neuropathy, inflammatory neuropathy, minocycline, peripheral neuropathy, vasculitic neuropathy",
author = "Pariwat Thaisetthawatkul and Robert Sundell and Robertson, {Carrie E.} and Dyck, {Peter J.}",
year = "2011",
month = "6",
day = "1",
doi = "10.1097/CND.0b013e3181ee155d",
language = "English (US)",
volume = "12",
pages = "231--234",
journal = "Journal of Clinical Neuromuscular Disease",
issn = "1522-0443",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Vasculitic neuropathy associated with minocycline use

AU - Thaisetthawatkul, Pariwat

AU - Sundell, Robert

AU - Robertson, Carrie E.

AU - Dyck, Peter J.

PY - 2011/6/1

Y1 - 2011/6/1

N2 - INTRODUCTION: Minocycline is an antibiotic used for the treatment of acne. It has been associated with several autoimmune syndromes, including drug-induced lupus, autoimmune hepatitis, and vasculitis. METHOD AND RESULTS: We report a case of a 28-year-old previously healthy woman who developed a left sciatic mononeuropathy 2 weeks after starting minocycline for acne. Magnetic resonance imaging studies supported the localization. A biopsy of the left sural nerve revealed acute nerve large arteriole necrotizing vasculitis. Her condition improved after the withdrawal of minocycline and a course of treatment with methylprednisolone. CONCLUSION: This case provides further evidence that minocycline may induce a nonsystemic necrotizing vasculitis.

AB - INTRODUCTION: Minocycline is an antibiotic used for the treatment of acne. It has been associated with several autoimmune syndromes, including drug-induced lupus, autoimmune hepatitis, and vasculitis. METHOD AND RESULTS: We report a case of a 28-year-old previously healthy woman who developed a left sciatic mononeuropathy 2 weeks after starting minocycline for acne. Magnetic resonance imaging studies supported the localization. A biopsy of the left sural nerve revealed acute nerve large arteriole necrotizing vasculitis. Her condition improved after the withdrawal of minocycline and a course of treatment with methylprednisolone. CONCLUSION: This case provides further evidence that minocycline may induce a nonsystemic necrotizing vasculitis.

KW - drug-induced neuropathy

KW - inflammatory neuropathy

KW - minocycline

KW - peripheral neuropathy

KW - vasculitic neuropathy

UR - http://www.scopus.com/inward/record.url?scp=79958830570&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79958830570&partnerID=8YFLogxK

U2 - 10.1097/CND.0b013e3181ee155d

DO - 10.1097/CND.0b013e3181ee155d

M3 - Article

C2 - 22361522

AN - SCOPUS:79958830570

VL - 12

SP - 231

EP - 234

JO - Journal of Clinical Neuromuscular Disease

JF - Journal of Clinical Neuromuscular Disease

SN - 1522-0443

IS - 4

ER -